Dermatology/mild acne cyst

Advertisement


Question
nose pic
nose pic  
QUESTION: Hello doctor Fisher,

I am 22 and have had these very mild two acne cysts on my nose for longest time now, its been about 6 years, otherwise my face is clear of acne. I believe they came about after I stupidly tried to get rid of blackheads on my nose by using my shirt to help squeeze them out and accidentally ripped two small pieces of skin. It was very minor and healed relatively fast in a few weeks time, just like any other skin injury it scabbed then cleared away. However, I think ever since the skin healed, I have had these two mild acne cysts on my nose that haven't went away. They don't cause me that much insecurity since they're barely noticeable but I'd still like them gone.

I talked to a dermatologist about it a couple years ago and he told me to try clindamycin twice a day but didn't specify how long I should do it for. So I tried it for about a little over a months time but it didn't do much in clearing it.

My questions are:
-Does that skin injury I had 6 years ago have anything to do with the acne cysts I have now?

-What do you think I should try to clear these cysts once and for all? Should I have continued the clindamcyin treatment for a longer period of time? Or do you recommend some other topical cream?

I have attached an image, but it doesn't really do my cysts justice as they appear barely noticeable in the picture. However, you can get a faint idea of what they look like.

Thank you so much doctor, I really appreciate your opinion!

ANSWER: The acne lesions on your nose are in the deeper layers of your skin. Topical medication is unlikely to work as it will not penetrate.  You then have two option or you can do both. In our office we inject the lesions with 2.5mg of Kenalog which is a type of cortisone.  This is a very effective treatment. Then there is oral antibiotics which are antibacterial and antiinflammatory likeSolodys or Doryx.

---------- FOLLOW-UP ----------

QUESTION: Thank you so much for the reply Doctor Fisher. I just had a few follow-up questions about the kenalog injections.

-Does the treatment just require one injection of the Kenalog in each of the acne lesions to fully treat them?

-Should I expect pain when the dermatologist injects the Kenalog in my nose or is it bearable?

-Lastly, how long after the injections do you think it would typically take for the acne lesions to disappear?

Thanks again Doctor, I really value your opinion.

Answer
1) usually there is one one injection. Side effect can be an indentation at the site of injection but it will resolve in a few months.
2) there is a small amount of pain but women come to the clinic all the time for injection
3) usually one injection is enough. I have shots at home and sometimes my wife asks for an injection.

Dermatology

All Answers


Answers by Expert:


Ask Experts

Volunteer


Michael S. Fisher, <B>Ph.D., M.D.</B>

Expertise

published over 50 articles on the subject.

©2016 About.com. All rights reserved.